Advertisement

COVID-19 Vaccine Side Effects: Man Develops Deadly Facial Palsy After Taking Pfizer Jab

Bell's palsy -- a facial nerve palsy of unknown cause, where muscles on one side of the face become weak or paralyzed. Read to know everything about this severe side effect COVID-19 vaccines.

In a shocking incident, a 61-year-old man in the UK had the most horrible experience after getting vaccinated for the deadly coronavirus. The man stated that he experienced facial palsy after each dose of the Pfizer-BioNTech Covid vaccine. This incident has again raised questions about the severe side effects of the COVID-19 vaccines and has suggested a strong link between the jab and Bell's palsy.

What Is Bell's Palsy Linked To COVID-19 Vaccines?

Bell's palsy -- a facial nerve palsy of unknown cause, where muscles on one side of the face become weak or paralyzed. In the journal BMJ Case Reports, the doctors describe the first such case to be reported in the medical literature of two separate unilateral facial nerve palsies, occurring shortly after each dose of a Covid-19 vaccine.

According to the reports, the man had no previous history of facial nerve palsy but had a high Body Mass Index, high blood pressure, high cholesterol, and Type-2 diabetes. Both doses of the vaccine were administered to the left arm. The man said that the first episode of facial nerve palsy developed five hours after administration of the first dose and the second two days after administration of the second dose administered six weeks later. Speaking to the media, the doctors said that investigations at initial presentation to the emergency department were unremarkable, and the patient was diagnosed with Bell's palsy on both occasions.

Also Read

More News

Bell's Palsy Following Pfizer's COVID-19 Jab

The patient attended the emergency department after the first episode, unable to close his left eye properly or move the left side of his forehead, and was diagnosed with Bell's palsy. Routine blood and a CT head scan showed nothing of concern and he was discharged with a course of steroids, and the facial nerve palsy completely resolved.

The second episode was a more severe left-sided facial nerve palsy. The symptoms included dribbling, difficulty swallowing, and inability to fully close his left eye. He went to the emergency department, where he has again prescribed a course of steroids. He was also referred to the emergency ENT (Ear Nose and Throat) clinic, which continued the steroids and referred him to ophthalmology, the doctors reported.

"We describe the first case of Bell's palsy occurring after each dose of any UK-approved Covid-19 vaccine. Single episodes of unilateral facial nerve palsies have been reported in clinical trials and in subsequent case reports. There has been no evidence, however, of an episode after each dose," said Dr. Abigail Burrows, ENT, Royal Surrey County Hospital NHS Foundation Trust, Guildford, UK. "We also describe the earliest onset of symptoms from the timing of administration of the vaccine, further suggesting Bell's palsy was associated with the vaccine," she added. However, the doctors noted that a causal relationship cannot be established.

Pfizer's COVID-19 Vaccines What To Know

The doctors report that his symptoms have greatly improved and the patient is almost back to normal. Single episodes of unilateral facial nerve palsies were reported in the initial clinical trials of the three major Covid-19 vaccines approved for use in the UK -- Pfizer-BioNTech, Moderna, and Oxford/AstraZeneca -- and there have been subsequent case reports.

In Phase-III trials, four cases of Bell's palsy were reported in volunteers who received the Pfizer vaccine compared with none in those who received the placebo vaccine, and three cases were reported in volunteers who received the Moderna vaccine compared with one in the placebo group. Three cases of facial nerve palsy were also reported in volunteers who received the Oxford/AstraZeneca vaccine during clinical trials, and there were three cases in volunteers who received the placebo vaccine.

(With inputs from IANS)

Stay Tuned to TheHealthSite for the latest scoop updates

Join us on